Category: 

What Is the Connection Between Methadone and Weight Gain?

Article Details
  • Written By: Kathleen Howard
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 11 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
An estimated 80% of blind people have difficulty sleeping.  more...

April 17 ,  1907 :  Ellis Island had its busiest day.  more...

Methadone is a narcotic commonly used to treat opiate addiction and manage moderate to severe chronic pain. One of the known side effects of methadone is weight gain. The connection between methadone and weight gain is believed to be due to increased appetite, water retention, and reduced metabolic function. In many cases, weight gain is a long-term side effect that persists until a person begins reducing his or her methadone dose. Patients who need help reducing their weight should consult a physician or dietitian for advice on how to effectively stimulate weight loss.

The exact connection between methadone and weight gain is not entirely understood. Some medical professionals argue that the substances in methadone should not cause weight gain. Still, weight gain occurs in enough patients to be recognized by the Federal Drug Administration (FDA), World Health Organization (WHO) and other international regulatory agencies as a possible side effect.

Some experts believe that the connection between weight gain and methadone is due to increased appetite. Many people who suffer from opiate addiction or chronic pain lose weight due to a reduction in appetite or a loss of interest in food. Throughout recovery, many patients begin to resume more normal eating habits, which often leads to weight gain.

Ad

In some patients, the link between methadone and weight gain might also be caused by water retention. This can cause weight gain as well as fluctuations in weight. The amount of water retention a person experiences will depend on his or her fluid intake, health and body chemistry. Some people notice very little bloating, while others become very bloated from the medication.

Reduced metabolic function might also explain the connection between methadone and weight gain. In some patients, methadone might slow the metabolism. When combined with increased appetite, reduced metabolic function might cause weight gain. This side effect also varies on an individual basis.

Patients who do gain weight while taking this medication might not begin losing weight until their methadone dose is reduced. Within the first few months of using methadone, many patients notice their weight steadily increasing. Some patients also report difficulty losing weight while on this medication.

Patients who need help losing their extra weight might want to consult a physician or dietitian. Significant increases or fluctuations in weight should also be discussed with a physician, as this can indicate certain methadone interactions or other health problems. A professional will be able to evaluate the patient’s eating habits and activity level to determine where changes can be made. While it might be difficult to lose weight, a healthy diet and exercise plan should help methadone users cope with their unwanted weight gain.

Ad

Discuss this Article

anon359968
Post 3

You only gain weight on methadone if you eat like crap, and you don't exercise. Even though I was an opiate user for over six years, I also became a fitness fanatic. Kind of ironic, I know.

I have decided to quit using opiates for good since it recently got out of hand, and decided to get on methadone. I have noticed a lot of water retention from the drug, but no fat at all, I have actually lost fat because of my training while on methadone.

Don't sit here and blame a drug because of your weight gain methadone just simply doesn't allow you to get high so you are not in a calorie deficit because you are not eating. You just have a poor diet, and don't exercise is enough.

Most people jump and blame their meds, when most of the time it's their crappy diet. I have been heavy my whole life even while a drug addict. It wasn't until I started getting into fitness that I am now a normal weight. Methadone has nothing directly to do with fat gain. It isn't like SSRI's that actually lower your metabolism. and pack on pounds.

anon345311
Post 2

Thanks anon330005, now I know why my weight has continued to increase no matter how much I ramp up the exercise. One year in and 38 pounds gained.

anon330005
Post 1

Everyone gains weight on methadone, except people who have no need to be on it in the first place. The people who are on very weak minimal doses of opiate (ex 50mg hydro/day) and think they need an even stronger, more addictive drug, just get high on the methadone, since their tolerance is not high enough to warrant its use.

Of course, when you're messed up. you don't eat as much, so they lose weight. The people who actually need it all end up gaining weight and can't lose it. I go to the gym five days a week, lift weights (isolating each muscle group per day) and run at least 30-60 minutes a day. Months later, nothing. I'm still just as fat as ever. I've kept every one of the 35 pounds I've gained in the nine months I've been on this.

Stop the misinformation. If 90 percent of people say they gained weight, well gee, I wonder if that's a side effect? I can see the difference in people at the clinic from when they start and see them slowly get fat -- not gain a few pounds from eating for once -- but get fat.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email